What is Cough Medicine Poisoning?
Cough and cold medications that we keep in our medicine cabinets are sometimes used in the veterinary field as well when a pet has a cough that has become chronic and other medication has been ruled out as an effective form of relief. Toxicity to cough medicine can occur in our canine friends if an accidental overdose happens during the administration of the medication, or if the curiosity of a dog leads him to sample a toxic amount of cough medicine left within his reach. Symptoms like nervousness or tremors can be seen in dogs who ingest a large quantity of cough suppressant. If you suspect that your dog has had the opportunity to ingest cough medicine, or if you see that your pet is acting abnormally after giving him the medicine, contact your veterinarian immediately.
Canines that are suffering from a mild cough that requires medication to ease it may be prescribed dextromethorphan. This cough suppressant is found in many over the counter cough medications. Typically used on humans, this medication is sometimes used by veterinarians to aid in the suppression of canine coughs.
Book First Walk Free!
Symptoms of Cough Medicine Poisoning in Dogs
Cough medicine toxicity can happen when your dog consumes an amount of cough medicine over and above what his body weight can handle. There are also documented cases of canines having a hypersensitivity to prescribed cough medicine, resulting in an adverse reaction. Symptoms you may see in your pet if he is experiencing an overdose or an adversity are as follows.
Central nervous system effects
- Dilated pupils (mydriasis)
- Shaking and tremors
Canines who have ingested an extremely large amount of cough medicine may show signs of serotonin syndrome which can include the following signs.
- Depression or hyperactivity
- Impaired coordination
- Changes in behavior such as aggression
- Rapid eye movement
- Abdominal pain
Cough medicine can come in tablet, gel cap or liquid form. Many cough medicines are classified as over-the-counter drugs. An example of a cough medicine with dextromethorphan is Robitussin. Ease of purchase does not mean that you should feel comfortable using the medicine for your pet’s cough; consult a veterinarian before administering any non-prescribed medication.
Causes of Cough Medicine Poisoning in Dogs
- Cough medicine can contain other powerful ingredients like pseudoephedrine
- Cough suppressants are rapidly absorbed and converted in the liver
- Overdosing can affect the gastrointestinal system and the central nervous system
- Drug interactions include antihistamines and central nervous system depressants
- Some cough medicines can contain camphor and eucalyptus oils which are toxic to dogs
Diagnosis of Cough Medicine Poisoning in Dogs
If you suspect that your pet has ingested cough medicine, whether it be tablet, capsule or syrup form, it is best to contact the veterinary clinic. If you have an empty bottle as evidence of the consumption, bring it along to your appointment as this will provide important information to the veterinary team as they begin the diagnostic process. The examination of your pet will begin with a physical, including an abdominal palpation, and verification of vital signs like blood pressure and heart rate. As the veterinarian checks the state of health of your canine family member, she will also discuss your pet’s medical history past and present. Recent illnesses, current medications and behavior of late are all important pieces of information for the veterinary team to compile. If you are able to give an approximate time as to when your pet ingested the medication, this will also be helpful. Diagnosis will be made based on clinical signs (such as dilated pupils, tremors and heart rate) and the evidence that you can provide (empty packaging), though the veterinarian may also do blood tests and a urinalysis in order to rule out other illnesses that may have similar symptoms, especially if you do not have knowledge of the ingestion time or the product.
Treatment of Cough Medicine Poisoning in Dogs
Treatment will vary depending on the type and amount of cough medicine your pet has consumed as well as other factors like medical history, current medication regimen, and current behavior. If you know that your dog has been exposed to a small amount of the cough suppressant and maybe is feeling just a bit sedated or is suffering from an upset stomach, then the veterinarian may send your pet home under your watchful eye with instructions to call them immediately if his condition changes in a negative way.
In the case of a serious overdose, your pet will be hospitalized and given intravenous therapy which will include medicines to reverse the central nervous system upset. The fluids given through the IV will also help to flush the medication from the body. If the poisoning caused effects as serious as seizures or serotonin syndrome, measures that may include a stay at the clinic will be taken to bring vital signs and bodily function back to normal.
Recovery of Cough Medicine Poisoning in Dogs
Fortunately, poisoning by cough medicine is a relatively rare occurrence. Pets may experience an adverse reaction to cough medicine, but in most cases, dogs are under the care of a prescribing veterinarian who will act quickly to cease the medication and monitor the pet. In the instance of an accidental overdose, timely supportive measures should be adequate to bring your dog back to his usual state of health. If your dog ingested a very large amount of this drug and suffered effects as severe as seizures or impaired coordination, he may need to be hospitalized for a few days so the medication for the CNS effects can be given as needed over the next several hours.
Cough Medicine Poisoning Questions and Advice from Veterinary Professionals
We came back and found that he had gotten into a cough relief homeopathic. Not sure how much he ingested but my wife doesn’t seem to think it’s very much. He’s acting okay, but his eyes are very red and he seems to have trouble opening his eyes in the light.
Add a comment to Ozzie's experience
Was this experience helpful?
I came home to a pill box of OTC cold medicine chewed up but all except one pill was in tact. The pill that was chewed was about 1/3 missing. My dog weighs about 105lbs. She isn’t showing any signs of abnormal behavior (gums are pink, salivating normally, no vomiting or diarrhea, no jaundice, pupils are normal...) Should I be worried? I read online that dogs sometimes do not show toxicity symptoms right away, but I don’t think she ate enough of this medicine to show symptoms at all. However, I don’t know for sure how much she ingested, just the evidence she left behind for me to find when I got home from work. How long should I monitor her behavior until I know she isn’t going to show symptoms of toxicity? (I realize this probably sounds far-fetched, but I’m a worrisome dog-mother and want my dog-daughter to be okay!)
Add a comment to Cleo's experience
Was this experience helpful?
I was wondering if it is okay to give my 5lb dog a small amount of Robotussin. He has been hacking for a few days and it has been on and off. I am worried but I feel like it is just kennel cough.
Add a comment to Teddy's experience
Was this experience helpful?